GEM issues medicines warning to drivers who use hay fever medicines
Updated: May 10
Road safety and breakdown organisation GEM Motoring Assist is urging drivers who take hay fever remedies to check their medicines carefully before getting behind the wheel, and to be aware of the possible effects these drugs can have on their driving.
GEM chief executive Neil Worth said: “Hay fever is estimated to affect one in five people in the UK, many of whom take some sort of antihistamine medicine to relieve their symptoms.
“We are urging all drivers to check the warnings on their medicines, as some antihistamine medicines – generally those that can also be used to treat other conditions such as travel sickness – have a sedative effect. In other words they can make you tired, dizzy or groggy, and will therefore compromise your vision and reaction time.
“It’s important to check with your GP or pharmacist, and to read those warnings contained on the labels of the medicines you plan to take.
“The same road traffic laws apply to therapeutic drugs as to illicit substances, so if your driving is impaired and you cause a collision, you risk prosecution, a heavy fine and the loss of your licence.”
GEM’s recently-revised free leaflet, Medicines, Drugs & Driving, offers clear advice for anyone concerned about how hay fever remedies and other medication may affect their ability to drive safely and legally. The leaflet answers a number of questions dealing with prescription medicines, over-the-counter remedies and what the law says about driving while impaired by drugs.
Neil Worth recommends a safety checklist for any driver likely to need a hay fever medicine:
Check first. Ask your doctor or pharmacist if a medicine could affect your ability to drive. This applies to medicines you can buy over the counter as well as prescription drugs.
Be particularly careful if you are using a medicine for the first time.
If you do experience drowsy side effects from your medicine, don’t drive.
If you need to drive and a particular medicine is making you drowsy, ask for a non-sedating alternative.
It’s not just prescription medicines that can cause drowsiness and other potentially dangerous side-effects. So, check with your pharmacist if you plan to use an over-the-counter drug.